Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 25, NWS Bismarck, ND

May 14, 202212 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at May 14, 2022, 2:34 AM CDT for 12 counties in North Dakota. It took effect at May 14, 2022, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 14, 2022, 2:34 AM CDT (07:34 UTC)
In effect from
May 14, 2022, 10:00 AM CDT
Expired
May 14, 2022, 7:00 PM CDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Divide County, ND, Foster County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Wells County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 23 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WWUS73 KBIS 140734
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
234 AM CDT Sat May 14 2022

NDZ001>005-009>013-021>023-025-141545-
/O.NEW.KBIS.WI.Y.0025.220514T1500Z-220515T0000Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-
Including the cities of Carrington, Parshall, Fessenden, Wilton,
Glenburn, Dunseith, Sherwood, Minot, Mcclusky, New Town,
Columbus, Shell Valley, Underwood, St. John, Portal, Lignite,
Harvey, Rugby, Rolette, Drake, Towner, Velva, Mohall, Garrison,
Washburn, Bowbells, Goodrich, Rolla, Crosby, Powers Lake,
Stanley, Williston, Turtle Lake, and Bottineau
234 AM CDT Sat May 14 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS 
EVENING...

* WHAT...West winds up to 30 mph with gusts up to 45 mph expected.

* WHERE...Much of northern North Dakota.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Unsecured objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Gale
3 follow-up statements
689 
WWUS73 KBIS 141120
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
620 AM CDT Sat May 14 2022

NDZ001>005-009>013-021>023-025-141930-
/O.CON.KBIS.WI.Y.0025.220514T1500Z-220515T0000Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-
Including the cities of Carrington, Parshall, Fessenden, Wilton,
Glenburn, Dunseith, Sherwood, Minot, Mcclusky, New Town,
Columbus, Shell Valley, Underwood, St. John, Portal, Lignite,
Harvey, Rugby, Rolette, Drake, Towner, Velva, Mohall, Garrison,
Washburn, Bowbells, Goodrich, Rolla, Crosby, Powers Lake,
Stanley, Williston, Turtle Lake, and Bottineau
620 AM CDT Sat May 14 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM 
CDT THIS EVENING...

* WHAT...West winds up to 30 mph with gusts up to 45 mph expected.

* WHERE...Much of northern North Dakota.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Unsecured objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Gale
307 
WWUS73 KBIS 141825
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
125 PM CDT Sat May 14 2022

NDZ001>005-009>013-021>023-025-150000-
/O.CON.KBIS.WI.Y.0025.000000T0000Z-220515T0000Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-
Including the cities of Carrington, Parshall, Fessenden, Wilton,
Glenburn, Dunseith, Sherwood, Minot, Mcclusky, New Town,
Columbus, Shell Valley, Underwood, St. John, Portal, Lignite,
Harvey, Rugby, Rolette, Drake, Towner, Velva, Mohall, Garrison,
Washburn, Bowbells, Goodrich, Rolla, Crosby, Powers Lake,
Stanley, Williston, Turtle Lake, and Bottineau
125 PM CDT Sat May 14 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds up to 30 mph with gusts up to 45 mph expected.

* WHERE...Much of northern North Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Unsecured objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Smith
894 
WWUS73 KBIS 142345
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
645 PM CDT Sat May 14 2022

NDZ001>005-009>013-021>023-025-150045-
/O.EXP.KBIS.WI.Y.0025.000000T0000Z-220515T0000Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McLean-Sheridan-Wells-Foster-
Including the cities of Carrington, Parshall, Fessenden, Wilton,
Glenburn, Dunseith, Sherwood, Minot, Mcclusky, New Town,
Columbus, Shell Valley, Underwood, St. John, Portal, Lignite,
Harvey, Rugby, Rolette, Drake, Towner, Velva, Mohall, Garrison,
Washburn, Bowbells, Goodrich, Rolla, Crosby, Powers Lake,
Stanley, Williston, Turtle Lake, and Bottineau
645 PM CDT Sat May 14 2022

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have dropped below advisory levels.

$$

Johnson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 14, 1:07 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 14, 1:07 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
107 AM CDT Sat May 14 2022

.UPDATE...
Issued at 107 AM CDT Sat May 14 2022

No major changes are needed with this update as the forecast
remains on track.

UPDATE Issued at 1051 PM CDT Fri May 13 2022

Strong winds for the most part have diminished across the CWA,
thus will let the High Wind Warning completely expire. Later
tonight a strong push of wind at 850 mb may bring some brief gusty
winds, although confidence is not high enough for any highlights
at this time. Same goes for the rest of the day Saturday. Breezy
winds may linger through the day Saturday, although the upper
level winds go on a diminishing trend, currently holding off the
need for any highlights at this time.

Precipitation across the north has for the most part diminished,
although another round looks to wrap in overnight tonight and last
into at least Saturday morning, ending early Saturday afternoon.
The isolated thunderstorm threat across the south may continue
through the overnight hours has a weak secondary front moves
through. This could bring some moderate lapse rates along with
some increased shear. There is very limited instability so no
severe weather is expected at this time, although some gusty winds
and small hail is possible.

UPDATE Issued at 759 PM CDT Fri May 13 2022

Strong winds continue to be found across the north central and
portions of the James River Valley this evening, while they are
starting to diminish across the rest of the CWA. Although most of
the remaining strong winds are more high end advisory level winds,
still cannot rule out an isolated strong winds gust through the
evening. HREF max wind ensemble data also showing these borderline
winds potentially lingering through the evening hours. Decided to
extend the High Wind Warning across these remaining gusty areas
in the north and James River Valley, while dropping the remainder
of the warnings. The other of note is isolated thunderstorms
continue to be found in the southwest under some weak instability.
The environment does not support severe weather today, although
pea to half inch size hail is possible along with gusts to 40 mph.

UPDATE Issued at 659 PM CDT Fri May 13 2022

Stacked upper low continues to pull north early this evening
bringing strong winds and isolated to scattered showers. Overall
winds remain elevated enough to continue the High Wind Warning for
the time being. Did trim back some of the pops across the central
as most showers are now confined to the north and west. In the
southwest, an area of 500 j/kg cape has sparked a few
thunderstorms this evening. These are anticipated to linger into
the evening hours before dissipating. Some small hail is possible,
and gusty winds, although low instability and the lack of shear
will limit any severe weather threat tonight.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 223 PM CDT Fri May 13 2022

Current analysis places deep stacked low over far north central
North Dakota sliding northward over the Saskatchewan/Manitoba
border. Strong winds continue over our area in the wake of the low
with winds gusting into the 60s over many locations. Broad area of
showers also continue with this system, especially over northern
portions of the area.

For the rest of this afternoon into tonight, winds will eventually
ease up as the low gradually scoots off towards the
north-northeast and pressure gradient relaxes. A few showers will
remain, though, as cyclonic flow remains over our area.

Late tonight into Saturday, a secondary wave approaches the area
and gets caught up in the aforementioned system. This will keep
shower chances going along the northern tier through the day on
Saturday. A windy day is expected, but much tamer than today.

.LONG TERM...(Sunday through Friday)
Issued at 223 PM CDT Fri May 13 2022

Northwesterly flow with ridge to the west will keep quiet weather
over our area to start the upcoming week, with near seasonal
temperatures.

Pattern becomes more zonal and active for mid to late week,
bringing some precipitation chances to the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 107 AM CDT Sat May 14 2022

Mostly VFR conditions can be expected this TAF period with gusty
westerly winds. A strong low pressure system to our north, which
is providing the gusty westerly winds, will also bring areas of
near MVFR ceilings and chances for showers across northern North
Dakota (KXWA and KMOT) for much of the period. Showers will also
be possible across southern ND overnight, though confidence in
these showers at any one terminal is low.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Gale
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...Gale
Hazardous weather outlook, May 13, 10:41 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1041 PM CDT Fri May 13 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1041 PM CDT Fri May 13 2022 /941 PM MDT Fri May 13 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible tonight, mainly along and
south of Interstate 94. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 13, 11:18 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1118 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       CROSBY                  48.91N 103.29W
05/13/2022  M2.70 INCH       DIVIDE             ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION CBYN8 CROSBY. 24 HOUR
            TOTAL.

&&

AE
Local storm report, May 14, 1:37 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
137 AM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND DMG 7 SW MINOT              48.16N 101.42W
05/13/2022                   WARD               ND   PUBLIC

            SOCIAL MEDIA PHOTO OF LARGE TREE DOWN SW OF
            MINOT. ESTIMATED 6 INCH TREE TRUNK BROKEN.

&&

AE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:27 PM CDTSpecial Weather StatementBISStark33 min
May 13, 8:28 PM CDTSpecial Weather StatementBISGrant32 min

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.